×

zbMATH — the first resource for mathematics

Continuous cohomology and real homotopy type. (English) Zbl 0671.55006
A homotopy theory of simplicial spaces is developed. It is shown that Kan’s definition of \(\pi_*\) generalizes to simplicial spaces and gives topological groups as homotopy groups. Moreover, the concepts of fibration and continuous cohomology are developed. Continuous cohomology can be computed using an algebra A(X) of differential forms. For fibrations it is shown that there is a Serre spectral sequence relating the continuous cohomology of base, fibre and total space.
For (graded commutative) algebras A satisfying an appropriate finiteness and nilpotency condition, a realization \(\Delta\) (A), which is a simplicial space, is defined. If A is free, the space of indecomposables of A is shown to be isomorphic to the space of continuous maps \(\pi_*(\Delta A)\to {\mathbb{R}}.\)
The real homotopy category is defined as the category of simplicial spaces (satisfying a nilpotency condition) localized with respect to maps inducing an isomorphism in continuous cohomology. The functor \(\Delta\) induces an equivalence between a homotopy category of algebras and the real homotopy category.
The paper contains as an interesting remark that the natural map \(\{\) rational homotopy types\(\}\) \(\to \{real\) homotopy types\(\}\) is neither injective nor surjective.
Reviewer: M.Unsöld

MSC:
55P60 Localization and completion in homotopy theory
55P62 Rational homotopy theory
55U35 Abstract and axiomatic homotopy theory in algebraic topology
55P15 Classification of homotopy type
55U10 Simplicial sets and complexes in algebraic topology
55T10 Serre spectral sequences
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Robert G. Bartle and Lawrence M. Graves, Mappings between function spaces, Trans. Amer. Math. Soc. 72 (1952), 400 – 413. · Zbl 0047.10901
[2] Armand Borel and Nolan R. Wallach, Continuous cohomology, discrete subgroups, and representations of reductive groups, Annals of Mathematics Studies, vol. 94, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1980. · Zbl 0443.22010
[3] A. K. Bousfield and V. K. A. M. Gugenheim, On \?\? de Rham theory and rational homotopy type, Mem. Amer. Math. Soc. 8 (1976), no. 179, ix+94. · Zbl 0338.55008 · doi:10.1090/memo/0179 · doi.org
[4] A. K. Bousfield and D. M. Kan, Homotopy limits, completions and localizations, Lecture Notes in Mathematics, Vol. 304, Springer-Verlag, Berlin-New York, 1972. · Zbl 0259.55004
[5] Edgar H. Brown Jr. and Robert H. Szczarba, Continuous cohomology, The Lefschetz centennial conference, Part II (Mexico City, 1984) Contemp. Math., vol. 58, Amer. Math. Soc., Providence, RI, 1987, pp. 15 – 19. · Zbl 0641.55011
[6] Pierre Deligne, Phillip Griffiths, John Morgan, and Dennis Sullivan, Real homotopy theory of Kähler manifolds, Invent. Math. 29 (1975), no. 3, 245 – 274. · Zbl 0312.55011 · doi:10.1007/BF01389853 · doi.org
[7] Albrecht Dold and Dieter Puppe, Homologie nicht-additiver Funktoren. Anwendungen, Ann. Inst. Fourier Grenoble 11 (1961), 201 – 312 (German, with French summary). · Zbl 0098.36005
[8] A. Haefliger, Feuilletages sur les variétés ouvertes, Topology 9 (1970), 183 – 194 (French). · Zbl 0196.26901 · doi:10.1016/0040-9383(70)90040-6 · doi.org
[9] André Haefliger, Homotopy and integrability, Manifolds – Amsterdam 1970 (Proc. Nuffic Summer School), Lecture Notes in Mathematics, Vol. 197, Springer, Berlin, 1971, pp. 133 – 163.
[10] André Haefliger, Cohomology of Lie algebras and foliations, Differential topology, foliations and Gelfand-Fuks cohomology (Proc. Sympos., Pontifícia Univ. Católica, Rio de Janeiro, 1976) Springer, Berlin, 1978, pp. 1 – 12. Lecture Notes in Math., Vol. 652.
[11] -, Differentiable cohomology, Cours donné au CIME, 1976.
[12] P. J. Hilton and S. Wylie, Homology theory, Cambridge Univ. Press, Cambridge, 1962. · Zbl 0091.36306
[13] J. Peter May, Simplicial objects in algebraic topology, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 1992. Reprint of the 1967 original. · Zbl 0769.55001
[14] E. Michael, Selected Selection Theorems, Amer. Math. Monthly 63 (1956), no. 4, 233 – 238. · Zbl 0070.39502 · doi:10.2307/2310346 · doi.org
[15] John Milnor, Construction of universal bundles. II, Ann. of Math. (2) 63 (1956), 430 – 436. · Zbl 0071.17401 · doi:10.2307/1970012 · doi.org
[16] Mark Alan Mostow, Continuous cohomology of spaces with two topologies, Mem. Amer. Math. Soc. 7 (1976), no. 175, x+142. · Zbl 0343.55004 · doi:10.1090/memo/0175 · doi.org
[17] Daniel Quillen, Rational homotopy theory, Ann. of Math. (2) 90 (1969), 205 – 295. · Zbl 0191.53702 · doi:10.2307/1970725 · doi.org
[18] Graeme Segal, Classifying spaces and spectral sequences, Inst. Hautes Études Sci. Publ. Math. 34 (1968), 105 – 112. · Zbl 0199.26404
[19] Graeme Segal, Categories and cohomology theories, Topology 13 (1974), 293 – 312. · Zbl 0284.55016 · doi:10.1016/0040-9383(74)90022-6 · doi.org
[20] N. E. Steenrod, Products of cocycles and extensions of mappings, Ann. of Math. (2) 48 (1947), 290 – 320. · Zbl 0030.41602 · doi:10.2307/1969172 · doi.org
[21] N. E. Steenrod, A convenient category of topological spaces, Michigan Math. J. 14 (1967), 133 – 152. · Zbl 0145.43002
[22] William Thurston, The theory of foliations of codimension greater than one, Comment. Math. Helv. 49 (1974), 214 – 231. · Zbl 0295.57013 · doi:10.1007/BF02566730 · doi.org
[23] François Trèves, Topological vector spaces, distributions and kernels, Academic Press, New York-London, 1967. · Zbl 0171.10402
[24] W. T. van Est, Group cohomology and Lie algebra cohomology in Lie groups. I, II, Nederl. Akad. Wetensch. Proc. Ser. A. 56 = Indagationes Math. 15 (1953), 484 – 492, 493 – 504. · Zbl 0051.26001
[25] Johan L. Dupont, Simplicial de Rham cohomology and characteristic classes of flat bundles, Topology 15 (1976), no. 3, 233 – 245. · Zbl 0331.55012 · doi:10.1016/0040-9383(76)90038-0 · doi.org
[26] Dennis Sullivan, Infinitesimal computations in topology, Inst. Hautes Études Sci. Publ. Math. 47 (1977), 269 – 331 (1978). · Zbl 0374.57002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.